Document Type

Article

Department

Internal Medicine

Abstract

Introduction: Cutaneous adverse drug reactions (CADRs) are the most common adverse drug reactions reported in the literature. CADRs have resulted in disabling infirmities during hospitalization and complications following outdoor drug therapy. The pattern of CADRs and the responsible drugs usually changes with the introduction of newer drugs and evolving clinical practices. Moreover, several international studies showed variable prevalence, emphasizing the need for local data in light of different socioeconomic and demographic practices. Therefore, the purpose of this study is to evaluate the prevalence of adverse cutaneous drug reactions and identify the clinical spectrum and any potential risk factors.
Methodology: The current study is a descriptive cross-sectional study conducted at Aga Khan University Hospital, Pakistan. One hundred ninety-three patients who met the study inclusion criteria were included. Data were collected from patients on a proforma after taking informed consent. Quantitative data were presented as simple descriptive statistics giving mean and standard deviation, while qualitative variables were presented as frequency and percentages. Effect modifiers were controlled through stratification to highlight the effect of these on the outcome variable. The post-stratification chi-square test was applied and the p-value of ≤0.05 was statistically significant.
Results: A total of 193 patients who had cutaneous adverse drug reactions were included in the study. The mean age in this study was 47.78±8.33 years. One hundred eight (56%) were male and 85 (44%) were female. Out of 193 patients, 135 (69.9%), 50 (25.9%), 24 (12.4%), 12 (6.2%), 20 (10.4%), 11 (5.7%) and six (3.1%) had maculopapular rash, acneiform eruptions, Stevens-Johnson syndrome, erythema multiform, urticaria, fixed drug eruptions and toxic epidermal necrolysis, respectively.
Conclusion: CADRs are a common clinical presentation and awareness and knowledge about their diagnosis and prevention is important. It can be assumed that in our local setup, the clinical trends and medications causing ADRs are strikingly similar to those found in other countries. Physicians commonly come across these cases and they should be well aware of the clinical spectrum of skin reactions to enable early diagnosis and management.

Comments

Pagination are not provided by the author/publisher

Publication

Cureus

Creative Commons License

Creative Commons Attribution 4.0 International License
This work is licensed under a Creative Commons Attribution 4.0 International License.

Share

COinS